Tennessee, 2020Damaging Wind in Tennessee, June 30, 2020
June 30, 2020 · NWS MEG · 1 event in 1 county or zone
A mesoscale convective complex moved from southeast Missouri and southwest KY into northwest Tennessee during the evening hours of June 30, 2020. The airmass across West Tennessee was very unstable and a storm became severe with damaging winds in Benton County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective complex moved from southeast Missouri and southwest KY into northwest Tennessee during the evening hours of June 30, 2020. The airmass across West Tennessee was very unstable and a storm became severe with damaging winds in Benton County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 30, 5:40 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 30, 5:40 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
640 PM CDT Tue Jun 30 2020
.UPDATE...
Aviation Update Below
&&
.PREV DISCUSSION... /issued 340 PM CDT Tue Jun 30 2020/
DISCUSSION...
GOES-16 Satellite trends place a low over Illinois, with a weak
shortwave slowly advances eastward towards the Missouri Bootheel.
KNQA/Regional WSR- 88D radar trends indicate isolated showers
near the Missouri Bootheel and over West Tennessee near the
Tennessee River. The atmosphere is decently moist with PWAT
values nearing 2 inches. Surface instability is a whopping 5000
J/kg with minimal deep layer sheer. With that being said a
stronger storm or two will be possible through this afternoon and
the aforementioned moisture parameters suggests a localized flood
risk as well.
Short term models including Convective Allowing Model Solutions
(CAMs) indicate the potential for scattered showers and
thunderstorms to develop through the rest of this afternoon into
this evening. By this evening, an MCS just to our north will push
through west Tennessee will begin to decay. A few strong
thunderstorms containing gusty winds, and localized heavy
rainfall will be possible as the MCS moves through. There is
also the potential for another MCS to develop during the
overnight hours across the Midwest which then the remnants could
impact our area by Wednesday.
By tomorrow night into Thursday a back door cold front will push
through the Mid- South allowing for more convection through the
end of the week. Temperatures will stay in the upper 80s to lower
90s through the weekend. Unfortunately, heat indices will around
102-105F with with tomorrow forecasted to have the highest heat
indices. Dewpoint temperatures will generally be in the upper 70s.
Confidence is still a bit messy after Friday into the weekend. There
will be some upper level energy that dives south towards the Gulf
on Thursday, which sits there for a few days and eventually
organizes into a closed upper low. Models are a bit more
consistent now that moisture will pinwheel back into our area as
the low forms. Have kept keep PoPs low at this time since most of
the dynamics will be focused to our south. We will continue to
monitor.
SGW
&&
.AVIATION...
00Z TAF
Scattered showers and thunderstorms will be the theme through this
TAF cycle. VFR conditions however MVFR conditions can be expected
in any showers or storms. Winds S-SW 5-10kts with some gusts to
20kts expected by mid-morning. The winds briefly veer N then go
back S. I did not put that in the TAF as confidence was too low
but wanted to mention that here and will monitor it.
SMW
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 30, 2:47 AM CST, 17 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
347 AM CDT Tue Jun 30 2020
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-011215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
347 AM CDT Tue Jun 30 2020
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Strong to severe thunderstorms will be possible across the Mid-South
this afternoon into the overnight hours. Damaging winds and localized flash
flooding will be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Strong to severe storms will be possible across the Mid-South on
Wednesday. Damaging winds and localized flash flooding will be
possible.
Heat indices of 105 to 108 degrees will be possible Thursday
portions of East-Central Arkansas and Northwest Mississippi.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
KRM
In the hours before
Special weather statement, Jun 30, 6:20 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
720 PM CDT Tue Jun 30 2020
TNZ020-021-051-052-054-010045-
Carroll TN-Henderson TN-Madison TN-Crockett TN-Gibson TN-
720 PM CDT Tue Jun 30 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...
Western Carroll County in western Tennessee...
Northwestern Henderson County in western Tennessee...
Northeastern Madison County in western Tennessee...
East central Crockett County in western Tennessee...
Southeastern Gibson County in western Tennessee...
At 720 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Humboldt, moving
northeast at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in western Carroll...northwestern Henderson...northeastern
Madison...east central Crockett and southeastern Gibson Counties
should monitor this storm closely.
LAT...LON 3569 8891 3584 8903 3607 8867 3606 8866
3607 8865 3612 8858 3611 8858 3582 8835
TIME...MOT...LOC 0020Z 239DEG 21KT 3581 8890Special weather statement, Jun 30, 6:48 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
748 PM CDT Tue Jun 30 2020
TNZ020>022-052-054-010115-
Carroll TN-Henderson TN-Madison TN-Benton TN-Gibson TN-
748 PM CDT Tue Jun 30 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CDT
FOR...
Carroll County in western Tennessee...
Northern Henderson County in western Tennessee...
Northeastern Madison County in western Tennessee...
Southwestern Benton County in western Tennessee...
Southeastern Gibson County in western Tennessee...
At 748 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Blue Goose, or 11
miles northeast of Jackson, moving northeast at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Carroll...northern Henderson...northeastern Madison...
southwestern Benton and southeastern Gibson Counties should monitor
this storm closely.
LAT...LON 3584 8812 3584 8818 3582 8818 3563 8867
3585 8886 3615 8846 3615 8842 3586 8807
TIME...MOT...LOC 0048Z 229DEG 30KT 3575 8868Special weather statement, Jun 30, 7:01 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
801 PM CDT Tue Jun 30 2020
ARZ028-MOZ115-TNZ003-004-019>021-048>052-054-010145-
Mississippi AR-Pemiscot MO-Carroll TN-Henderson TN-Lauderdale TN-
Henry TN-Weakley TN-Tipton TN-Madison TN-Crockett TN-Dyer TN-
Gibson TN-Haywood TN-
801 PM CDT Tue Jun 30 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 845 PM CDT
FOR...
Northeastern Mississippi County in eastern Arkansas...
Southeastern Pemiscot County in southeastern Missouri...
Western Carroll County in western Tennessee...
Northwestern Henderson County in western Tennessee...
Lauderdale County in western Tennessee...
Southwestern Henry County in western Tennessee...
Southern Weakley County in western Tennessee...
Northeastern Tipton County in western Tennessee...
Central Madison County in western Tennessee...
Crockett County in western Tennessee...
Dyer County in western Tennessee...
Gibson County in western Tennessee...
Haywood County in western Tennessee...
At 800 PM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from 6 miles south of Palmersville to 6 miles west of Dyer to near
Caruthersville. Movement was south at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Mississippi...southeastern Pemiscot...western
Carroll...northwestern Henderson...Lauderdale...southwestern Henry...
southern Weakley...northeastern Tipton...central Madison...
Crockett...Dyer...Gibson and Haywood Counties should monitor this
storm closely.
LAT...LON 3581 8837 3549 8902 3559 8984 3618 8983
3610 8910 3638 8852
TIME...MOT...LOC 0100Z 353DEG 32KT 3633 8860 3609 8910 3616 8975Special weather statement, Jun 30, 7:34 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
834 PM CDT Tue Jun 30 2020
TNZ003-004-021-022-010200-
Carroll TN-Weakley TN-Benton TN-Henry TN-
834 PM CDT Tue Jun 30 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CDT
FOR...
Eastern Carroll County in western Tennessee...
Northeastern Weakley County in western Tennessee...
Benton County in western Tennessee...
Henry County in western Tennessee...
At 834 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Paris, moving south
at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Carroll...northeastern Weakley...Benton and Henry
Counties should monitor this storm closely.
LAT...LON 3582 8834 3582 8837 3649 8862 3650 8835
3650 8813 3607 8797 3603 8800 3600 8800
3598 8802 3596 8802 3594 8800 3594 8797
TIME...MOT...LOC 0134Z 341DEG 29KT 3634 8826Special weather statement, Jun 30, 7:36 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
836 PM CDT Tue Jun 30 2020
TNZ053>055-091-092-010215-
Henderson TN-Chester TN-Decatur TN-McNairy TN-Hardin TN-
836 PM CDT Tue Jun 30 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 PM CDT
FOR...
Southern Henderson County in western Tennessee...
Northeastern Chester County in western Tennessee...
Decatur County in western Tennessee...
Northeastern McNairy County in western Tennessee...
Northern Hardin County in western Tennessee...
At 835 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles south of Jacks
Creek, or 9 miles southeast of Henderson, moving east at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Henderson...northeastern Chester...Decatur...
northeastern McNairy and northern Hardin Counties should monitor this
storm closely.
LAT...LON 3539 8799 3539 8803 3535 8800 3530 8802
3529 8798 3522 8798 3511 8855 3543 8868
3583 8803 3581 8803 3582 8797 3577 8798
3572 8803 3566 8802 3562 8804 3551 8797
3549 8798 3544 8804 3543 8803 3541 8797
TIME...MOT...LOC 0135Z 249DEG 19KT 3535 8853Local storm report, Jun 30, 7:42 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
842 PM CDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND DMG SPRING CREEK 35.77N 88.68W
06/30/2020 MADISON TN SOCIAL MEDIA
LARGE TREE BRANCH DOWN 4 MILES WEST OF SPRING CREEK ON
HWY 220
&&
SMWThunderstorm Wind, Benton
- When
- June 30, 7:55 PM CST to 8:05 PM CST
- Where
- Benton County, 4.34 mi E of Wyly to 3.37 mi N of Way
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.167, -88.072
Multiple trees down in Benton County near Sulphur Creek Road and Hicks Road south of Big Sandy.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, June 30, 20202 deaths · 1 event
- Hail and Damaging Winds in Texas, June 30, 2020$7.1 million · 1 in hail · 3 events
- Hail and Damaging Wind in Nebraska, June 30, 2020$1.1 million · 1.5 in hail · 8 events
- Flash Flood and Hail in North Dakota, June 30, 2020$350,000 · 61 kt wind · 6 events
- Flash Flood and Hail in North Dakota, June 30, 2020$200,000 · 0.88 in hail · 4 events
- Damaging Winds in North Dakota, June 30, 2020$130,000 · 76 kt wind · 2 events
- Flash Flooding in Illinois, June 30, 2020$100,000 · 4 events
- Flash Flooding and Damaging Winds in Missouri, June 30, 2020$42,000 · 56 kt wind · 5 events
- Flash Flood in Missouri, June 30, 2020$50,000 · 1 event
- Damaging Winds in North Carolina, June 30, 2020$35,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Ohio, June 30, 2020$24,000 · 50 kt wind · 12 events
- Damaging Winds in Alabama, June 30, 2020$6,000 · 60 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906835.